Arizona, 2013

Flash Flooding and Dust Storm in Arizona, July 18 to 20, 2013

July 18 to 20, 2013 · NWS VEF · 7 events in 2 counties and zones

A large push of monsoon moisture triggered an extended period of thunderstorms across the Mojave Desert and southern Great Basin. Many storms produced flash flooding and severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A large push of monsoon moisture triggered an extended period of thunderstorms across the Mojave Desert and southern Great Basin. Many storms produced flash flooding and severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 18, 3:00 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 18, 3:00 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT THU JUL 18 2013

.SYNOPSIS...THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE IN MOHAVE
COUNTY FRIDAY AS ADDITIONAL MOISTURE PUSHES INTO THE REGION.
THUNDERSTORM COVERAGE IS EXPECTED TO PUSH WEST SATURDAY AND SUNDAY
WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED FOR
MOHAVE...CLARK...SAN BERNARDINO AND SOUTHERN LINCOLN COUNTIES. THE
MAIN THREATS THE MAIN THREATS FROM STORMS OVER THE WEEKEND AND INTO
EARLY NEXT WEEK WILL BE HEAVY RAIN AND THE POTENTIAL FOR FLASH
FLOODING.
&&

.SHORT TERM...ALTHOUGH ITS BEEN A FAIRLY QUIET DAY FOR MUCH OF THE
AREA...THERE HAVE BEEN A FEW STORMS THAT DEVELOPED IN MOHAVE
COUNTY...GENERALLY IN THE FAR NORTHEAST CORNER AND THE SOUTHEAST
PORTION OF THE COUNTY. LAPS DATA WAS SHOWING THE BEST INSTABILITY IN
THESE AREAS WITH GENERALLY STABLE CONDITIONS ELSEWHERE. THERE HAVE
BEEN A COUPLE OF CELLS DEVELOP OVER PORTIONS OF CENTRAL MOHAVE
COUNTY...BUT THESE HAVE BEEN DYING QUICKLY. THE GENERAL TREND FOR
THE REMAINDER OF THE AFTERNOON AND EVENING WILL BE DOWNWARD WITH
MAINLY DEBRIS CLOUDS LEFT OVERNIGHT. ADDITIONAL MOISTURE IS FORECAST
TO ADVECT INTO THE REGION FRIDAY WITH BETTER INSTABILITY ACROSS
MOHAVE COUNTY. THE MAIN MOISTURE BOUNDARY LINE WHICH HAS BEEN
RUNNING GENERALLY ALONG THE COLORADO RIVER WILL ALSO SHIFT WEST.
THINK THAT THERE WILL BE AN UPTICK IN THUNDERSTORM COVERAGE FOR
MOHAVE COUNTY...BUT AREAS TO THE WEST WILL STILL BE A LITTLE TOO
STABLE FOR ANY SIGNIFICANT STORMS TO DEVELOP...ALTHOUGH AN ISOLATED
STORM OVER FAR EASTERN SAN BERNARDINO COUNTY OR EVEN THE SOUTHERN
NEVADA MOUNTAINS WILL BE POSSIBLE.  WINDS ALOFT WILL GENERALLY BE
LIGHT EASTERLY SO STORMS ARE NOT EXPECTED TO MOVE MUCH. HEAVY RAIN
WILL BE THE PRIMARY CONCERN FOR MOHAVE COUNTY. TEMPERATURES WILL RUN
A COUPLE OF DEGREES ABOVE NORMAL OVER MOST AREAS WITH THE EXCEPTION
OF AREAS WITH THE GREATEST CLOUD COVER.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...HIGH PRESSURE WILL MEANDER
OVER CENTRAL NEVADA THROUGH THE EXTENDED. THIS WILL KEEP MOIST
EASTERLY FLOW IN PLACE ACROSS THE SOUTHERN HALF OF THE FORECAST AREA
AND THE NORTHERN HALF DRIER...WITH THE ONE INCH PW CONTOUR JUST
NORTH OF CLARK COUNTY THROUGH THE PERIOD. THERE WILL BE ENOUGH
INSTABILITY EACH DAY FOR A CHANCE OF AFTERNOON/EVENING THUNDERSTORMS
ACROSS THE REGION...AND ADDITIONALLY...MODELS HAVE BEEN CONSISTENT
IN PROGGING SEVERAL INVERTED TROUGHS PASSING OVER THE AREA LATE THIS
WEEKEND AND EARLY NEXT WEEK...WHICH WILL EITHER ENHANCE DAYTIME
CONVECTION OR RESULT IN CONTINUED OVERNIGHT THUNDERSTORM DEVELOPMENT
IF THE TIMING WORKS OUT RIGHT. BASED ON LATEST GUIDANCE...BOTH
SUNDAY AND MONDAY NIGHTS COULD POTENTIALLY SEE CONTINUED
DEVELOPMENT. POPS WERE INCREASED FOR THOSE PARTICULAR
TIMEFRAMES...BUT OTHER THAN THAT MINIMAL CHANGE WAS NEEDED TO THE
EXISTING FORECAST. WITH HIGH PWATS AND EXPECTED SLOW STORM MOTION
FLASH FLOODING WILL BE THE PRIMARY THREAT WITH ANY STORMS.
TEMPERATURES ARE EXPECTED TO BE SEVERAL DEGREES BELOW NORMAL DUE TO
THE INCREASED CLOUD COVERAGE.
&&

.AVIATION...FOR MCCARRAN...SOUTHEAST WINDS 8 KTS WITH OCNL GUSTS TO
15 KTS INTO THIS EVENING BEFORE TURNING TO THE SOUTH TO SOUTHWEST
WITH SPEEDS UP TO 8 KTS AFTER 04Z. FEW CLOUDS AROUND 14K FEET
OVERNIGHT. WINDS WILL GENERALLY REMAIN LIGHT IN THE MORNING...BUT
ARE FORECAST TO HAVE AN EAST TO SOUTHEAST COMPONENT IN THE AFTERNOON
WITH SPEEDS GENERALLY BETWEEN 7-14 KTS. THUNDERSTORMS ARE FORECAST
TO REMAIN EAST OF LAS VEGAS...BUT MAY AFFECT THE MORMON MESA AND
PEACH SPRINGS APPROACH CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS OVER MOHAVE COUNTY THIS EVENING
WILL DISSIPATE...BUT ARE EXPECTED TO REFORM AGAIN FRIDAY WITH
SLIGHTLY GREATER COVERAGE. THUNDERSTORMS ARE FORECAST TO EXPAND WEST
AND AFFECT EASTERN SAN BERNARDINO COUNTY AND EASTERN LINCOLN
COUNTIES AS WELL. WINDS WILL GENERALLY BE LIGHT IN THE MORNING WITH
A EAST TO SOUTHEAST COMPONENT WITH SPEEDS UP TO 10 KTS IN THE
AFTERNOON.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

GORELOW/KENNEDY

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 18, 3:49 AM MST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
349 AM PDT THU JUL 18 2013

CAZ519>523-525-NVZ014-017>020-190700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-
349 AM PDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MONSOON MOISTURE AND THUNDERSTORM CHANCES WILL SPREAD NORTH AND
WEST BEGINNING FRIDAY AND CONTINUING THROUGH THE WEEKEND. ALL AREAS
WILL SEE A CHANCE OF THUNDERSTORMS BY SUNDAY AND CONTINUING THROUGH
WEDNESDAY. STORMS SUNDAY THROUGH WEDNESDAY WILL HAVE THE POTENTIAL TO
PRODUCE HEAVY RAIN...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ524-526-527-NVZ015-016-021-022-190700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-SOUTHERN CLARK COUNTY-
349 AM PDT THU JUL 18 2013 /349 AM MST THU JUL 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF MOHAVE COUNTY WITH
ISOLATED THUNDERSTORSM POSSIBLY WORKING WEST INTO EASTERN PORTIONS
OF CLARK...LINCOLN AND SAN BERNARDINO COUNTIES. THE MAIN THREAT WITH
THESE STORMS WILL BE BRIEF HEAVY RAIN...ESPECIALLY OVER MOHAVE
COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCES OF THUNDERSTORMS AND THEIR MOISTURE CONTENT WILL
INCREASE AS WE GO INTO THE WEEKEND. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL BRING A THREAT OF HEAVY RAIN AND FLASH FLOODING
PARTICULARLY SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Las Vegas radar (KESX), 99 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Mohave

When
July 18, 4:16 PM MST
Where
Mohave County, 1.65 mi ENE of Berry
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.258, -113.943

Dust Storm, Northwest Deserts

When
July 18, 5:45 PM MST to 6:15 PM MST
Where
Northwest Deserts forecast zone
Injuries
0 direct, 2 indirect
Reported by
Broadcast Media

Thunderstorm outflow winds kicked up a dust storm, reducing visibility to near zero on Pierce Ferry Road between Dolan Springs and Lake Mead City. The visibility contributed to a four-car crash which seriously injured two people.

Thunderstorm Wind, Mohave

When
July 18, 6:04 PM MST to 6:07 PM MST
Where
Mohave County, 1 mi WNW of Berry to 0.96 mi WNW of Berry
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.258, -113.985

Several trees were blown down near the intersection of Shaeffer Ave. and Norrie Dr.

Flash Flood, Mohave

When
July 19, 3:15 PM MST to 4:00 PM MST
Where
Mohave County, 0.51 mi NNE of Colorado City to 0.47 mi NNE of Colorado City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.987, -112.967

A foot of water flowed over Johnson Ave. in Colorado City.

Flash Flood, Mohave

When
July 20, 2:40 PM MST to 3:20 PM MST
Where
Mohave County, 6.77 mi S of (Igm)mojave Co Arpt to 7.95 mi S of (Igm)mojave Co Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.132, -113.930

Flash flooding washed large rocks and debris over Hualapai Mountain Road.

Flash Flood, Mohave

When
July 20, 3:00 PM MST to 4:00 PM MST
Where
Mohave County, 4.31 mi SE of (Igm)mojave Co Arpt to 4.41 mi SE of (Igm)mojave Co Arpt
Cause
Heavy Rain / Burn Area
Property damage
$2,000
Reported by
Public
Coordinates
35.185, -113.877

More than eight inches of water, mud and rocks flowed over DW Ranch Road.

Thunderstorm Wind, Mohave

When
July 20, 9:35 PM MST
Where
Mohave County, 1.78 mi ENE of Berry
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.260, -113.941

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466466, 466471, 466473, 466476, 466492, 466495, 466496.